Ceftriaxone: Disturbed consciousness, convulsions or involuntary movements

Kadar pengguna: 5 / 5

bintang aktifbintang aktifbintang aktifbintang aktifbintang aktif
 

 

Overview:

Ceftriaxone is a widely used third-generation cephalosporin with a broad antimicrobial spectrum.

 

Background:

The National Pharmaceutical Regulatory Agency (NPRA) received information from the Pharmaceuticals and Medical Devices Agency (PMDA), Japan, on the disturbed consciousness, convulsions or involuntary movements associated with the use of ceftriaxone.

PMDA has published an important safety information regarding the revision of the precautions in the package insert of ceftriaxone products. Disturbed consciousness (such as loss of consciousness and decreased level of consciousness), convulsions or involuntary movements (such as choreoathetosis and myoclonus) may occur with ceftriaxone use. These neuropsychiatric symptoms have been reported in numerous patients with severe renal disorder1. Based on a literature review by Hagiya H. et al. (2017), it was found that elderly patients with chronic kidney disease are at a particularly high risk for ceftriaxone-associated neurotoxicity. Of the 11 cases documented in the literature, 8 cases (72.7%) involved patients over 60 years of age. Four (4) of the patients had chronic kidney disease, and half of the patients were on either hemodialysis or peritoneal dialysis. A possible reason for the association between renal insufficiency and neurotoxicity is impaired biliary excretion in patients with renal dysfunction, as impaired biliary excretion may be responsible for the delayed elimination of ceftriaxone. This may subsequently lead to higher serum concentration of the drug, which can trigger its neurotoxic adverse events.

The pathophysiological mechanisms of cephalosporin-associated neurotoxicity have yet to be fully understood2. It is believed that beta-lactam associated encephalopathy is related to the competitive inhibition of γ-aminobutyric acid in brain tissues. Considering that ceftriaxone penetrates efficiently into the central nervous system, it is thought that it may trigger increased neural excitability, even at normal dosages.

 

Adverse Drug Reaction Reports:

Since year 2000, the NPRA had received a total of 1,747 reports with 3,106 adverse events suspected to be related to ceftriaxone-containing products. From this amount, there were six (6) reports involving loss of consciousness and five (5) reports involving seizure/convulsions3.

 

Risk minimization steps:

NPRA is currently monitoring this safety issue whilst in discussion with the product registration holder to evaluate the necessity of a product information update.

 

Advice for Healthcare Professionals:

  1. Patients receiving ceftriaxone, particularly those with severe renal disorder, should be carefully monitored for disturbed consciousness, convulsions, or involuntary movements.
  2. If any of these symptoms are observed, appropriate measures such as discontinuing administration shouldbe 
  3. Please report all adverse events suspected to be related to the use of ceftriaxone-containing products to NPRA.

 

References:

  1. PMDA (2018). Pharmaceuticals and Medical Devices Safety Information, No. 356, September 2018 – Important Safety Information: Ceftriaxone sodium hydrate.
  2. Hagiya H. et al. (2017). Ceftriaxone-induced Neurotoxicity in a Patient after Pancreas-Kidney Transplantation. Internal Medicine 56: 3103-3107.
  3. The Malaysian Adverse Drug Reactions database, NPRA [Accessed: December 2018]

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Newsletter Subsription

Site Last Modified

  • Last Modified: Rabu 17 Julai 2019, 16:23:30.
© Copyright 2018 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Menu Utama

Choose Your Language